Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Resistance & lipo
Nov 29, 2007

Hello Doc: I am writing from Argentina. I did a resistence test called virco Type HIV-1. The mutations are:NRTI:74V,181C,184V,211K,214F,386I. AZT: Maximal Responde Epivir y Ziagen :Minimal response. Videx: Reduced Response Emtriva: Resistant. Viread: Maximal Response.

NNrti: Mutations:103wt/R, 135T,179D,181C.

Viramune y Sustiva: Resistent.

All IP: Maximal Response.

My doctor put mi in this combo: AZT + REyataz + 100mg Norvir + Viread.

My problem is facial and limb fat loss with AZT, but there are not much options..

QUESTION:

1) Ones my VL staying undetectable and for 6 month...Can I change AZT to Epivir ?....I read that this drug works still with mutations....

Well, thanks for your time and your Knowledge.

From Buenos Aires...Javier

Response from Dr. Sherer

It would be useful to know your previous regimen, i.e. was it didanosine + lamivudine + nevirapine or efavirenz (Stocrin)? If you received stavudine or zidovudine with the other two, rather than didanosine, I would be concerned about the inclusion of zidovudine in the second regimen. I suggest that you take my response below to your doctor and discuss your options with him or her.

Your doctor has done well to recomend one new class of drugs - the boosted protease inhibitor - as part of your next drug regimen, and to choose two other drugs - tenofovir and zidovudine - to which full susceptibility is suggested by the genotype and the 'virco type'. You have an excellent chance of regaining full viral suppression and increasing your CD4 cell count with this regimen.

The problem is that zidovudine is associated with lipoatrophy in 5-10% or more of patients, particularly after 2 years or more of use. This is one reason why I would like to know whether you have had zidovudine or stavudine in your initial regimen. Didanosine has also been associated with a significant rate of lipoatrophy.

You and your physician can consider the following options. First, lamivudine (3TC) or emtricitabine (FTC) are useful in a second line regimen and could be added NOW, even if either 3TC or FTC were part of your first line regimen, and even if you have the M184V mutation that is associated with resistance to lamivudine (as you do). The reasons to consider adding lamivudine now are 1) even with resistance, 3TC or FTC still offer a one half log viral load reduction; 2) 3TC or FTC cause a decrease in the replication capacity of the virus that appears to impair its 'fitness' and to be associated with a lower risk of CD4 cell decline and HIV disease progression; and 4) 3TC or FTC are co-formulated: 3TC with zidovudine as 'combivir', and FTC with tenofovir as 'truvada', although one or both of these may not be available in Argentina.

It is likely, that a regimen of Viread + 3TC (or FTC) + Reyataz + Norvir would be enough to control your viremia and increase your CD4 cell count. You and your doctor can consider adding 3TC or FTC now, and then stopping zidovudine after you have established virologic control. This strategy will give you the greatest likelihood of establishing virologic control while allowing you and your doctor to reduce the risk of additional lipoatrophy to the greatest extent possible.


Previous
Med vacation
Next
Transmitting drug resistence

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement